Tennessee, 2020Damaging Winds in Tennessee, July 21, 2020
July 21, 2020 · NWS MRX · 4 events in 3 counties and zones
Isolated severe thunderstorms developed in the afternoon producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed in the afternoon producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:30 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 21, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
330 PM EDT Tue Jul 21 2020
.SHORT TERM (This Afternoon through Wednesday)...
Current water vapor imagery and RAP upper air analysis depict a
trough stretching from the Upper Mississippi River Valley
southwestward into the southern Plains with a ridge across the
western Atlantic into the southeastern U.S. This ridge has been the
main feature for the last several days. At the surface, there is a
front to the north stretching from IL to the east into the Mid-
Atlantic. This front is forecast to wash out as a more dynamic
system moves in from the northwest associated with the
aforementioned upper trough. Current radar imagery indicates
scattered convection across the area with best coverage, so far, over
the higher elevations. The cu field is expanding on visible
satellite imagery and should see the coverage of showers and storms
increase throughout the afternoon. Temperatures are in the upper 80s
to mid 90s early this afternoon with surface dewpoints in the upper
60s and lows 70s. The atmosphere remains relatively unchanged over
the last several days with modest CAPE values and little to no
shear. In this typical summertime atmosphere, cannot rule out a
strong to marginally severe storm or two with an isolated damaging
wind gust being the main threat. Most storms will remain well below
severe criteria. Additionally, PW values are in the 1.7-1.9 inch
range. Therefore, any storm that does form could produce heavy
rainfall. With the lack of any upper flow to really move the storms,
localized flash flooding could become an issue with some of these
storms. Convection should begin to diminish in coverage and
intensity around sunset but with the instability and outflow
initiated storms, precipitation could linger into the early
overnight period. Lows tonight will once again range from the upper
60s to mid 70s. Some patchy fog could be possible around sunrise,
especially for areas that experience rain later this afternoon and
evening.
The upper level trough will move across the Great Lakes and Ohio
River Valley on Wednesday. Upper level heights will fall slightly
across the area but the ridge looks to remain resilient and 500 dm
heights will still be 590 dm+. The front should remain to the north
of the forecast area throughout the short-term forecast period but
will drop southward across IL/IN/OH on Wednesday. Heating throughout
the day will yield similar instability as the past several days. The
forecast area will also be in the right entrance region of a 60-80
kt 300 mb jet that will be located across the eastern Great Lakes
into the Northeastern U.S. This will provide some weak synoptic lift
as well. This lift will be coupled with elevated PW values in the
1.8-2.0 inch range. Therefore, have a bit higher confidence in
coverage of showers/storms tomorrow afternoon. A few of these could
be strong to marginally severe with an isolated damaging wind gusts
being the main threat but most storms will remain well below severe
criteria. Additionally, these showers/storms will produce heavy
rainfall and could lead to some area of localized flash flooding.
Best chances for a strong to severe storm will be across southwest
Virgina closer to the lift and front. Highs will be slightly cooler
tomorrow but will still be in the upper 80s to low 90s for most
locations.
MA
.LONG TERM (Wednesday Night through Tuesday)...
Key Messages:
1. Higher chances for showers/storms continues Thursday; some could
produce localized flooding and isolated damaging winds and hail.
2. Turning hotter and drier this weekend through early next week
with only scattered afternoon/evening thunderstorms.
Discussion:
Wednesday Night Through Thursday Night...
As the mid/upper shortwave over the Great Lakes translates E Wed
night, the associated surface low will move along the borders of
upstate NY and SE Ontario and drag a cold front into the lower OH
valley and central Appalachians before the boundary briefly stalls.
This front and upper level support from the shortwave passing to the
N will keep chance PoPs for showers/storms Wed night, but coverage
will not be very widespread due to nocturnal cooling. Coverage of
convection will rapidly increase from mid morning through the
afternoon Thursday as a secondary shortwave digs into the NE U.S.
and begins to push the front slowly southward through the S
Appalachians region. The strongest forcing is tied to the
aforementioned shortwave over the NE, but some confluence aloft and
mid level vorticity, likely associated with old convection, will
work with daytime instability, lack of capping, and convergence along
the boundary to generate widespread convection. Seasonably high
values of instability are expected with MLCAPE of 1500 to just over
2000 J/Kg and LI's of -6 to -8, but deep layer shear is weak at only
10-20 kts in the 0-6 Km layer. The highest shear is over NE TN and
SW VA. SPC Day 3 outlook just outlines general thunder, but this
environment supports localized severe weather with damaging winds
the main hazard, but slightly lowering WBZ heights could also
support localized hail. DCAPE is a little low mostly in the 500-700
J/Kg range, so any wind damage should be spotty. The bigger impact
will be locally heavy rain from convection since the weak flow will
lead to slow storm motions and backbuilding, and PWATs of 1.8 to
just over 2 inches supports efficient rainfall rates. Any areas that
see heavy rain on Wed will be the most primed for localized
flooding. Convection will wane after dark Thurs night, but with the
front crossing the region, kept chance/slight chance PoPs through
the night. Temps will be seasonable this period (upper 80's/low 90's
for highs and upper 60's/low 70's for lows).
Friday and Friday Night...
The cold front should push S of the region through the morning on
Fri as NW flow develops over the eastern CONUS in the wake of the
stronger NE U.S. shortwave, and surface high pressure moves into the
Great Lakes. This will bring drier air into the region, but very
limited cooling. There will be afternoon instability again, but took
PoPs down significantly from the NBM with chance across the region
Fri since the front will be moving S. Went dry Fri night with
nocturnal cooling and drier air finally winning out. Highs will
still reach the upper 80's/low 90's with lows in the upper 60's/low
70's.
Saturday through Tuesday...
This period still looks to have building heat, but deterministic and
ensemble guidance have all trended slightly farther W with the
center of the ~594 DM H5 high this weekend, which will then begin to
retrograde toward the Rockies by Tues as shortwave energy dives into
the Great Lakes and brings back a NW flow pattern by midweek. This
means that highs in the low 90's with perhaps a few mid 90's are
most reasonable during this period with chance PoPs each afternoon
as diurnal instability interacts with weak perturbations rotating
around the eastern periphery of the high.
Garuckas
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions currently across the terminals. Starting to see the
cu field expand over the last hour or so. Best chances for VCTS
over the next hour appears to be at CHA. Scattered showers and
storms will continue to develop throughout the afternoon and have
VCTS mentioned at all the terminals. Any ongoing convection should
diminish in coverage and intensity after sunset. Patchy MVFR fog
will be possible at TRI near sunrise. Showers and storms will
initate again towards then end of the TAF period.
MA
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 74 93 73 93 73 / 30 60 20 60 20
Knoxville McGhee Tyson Airport, TN 73 91 73 92 72 / 30 60 30 70 30
Oak Ridge, TN 73 91 72 92 72 / 30 70 30 70 30
Tri Cities Airport, TN 69 89 69 87 68 / 30 80 40 70 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 21, 2:15 AM EST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EDT Tue Jul 21 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 AM EDT Tue Jul 21 2020 /215 AM CDT Tue Jul 21 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are in the forecast today, a
few of which could produce damaging winds and brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered thunderstorms are expected Wednesday through Friday
with a strong to marginally severe storm or two possible on
Wednesday and Thursday. Localized flash flooding and isolated
damaging wind gusts are the main threats, especially north of
I-40.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 21, 10:19 AM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
1119 AM EDT Tue Jul 21 2020
NCZ060-TNZ102-211600-
Cherokee NC-East Polk TN-
1119 AM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND EAST CENTRAL POLK
COUNTIES UNTIL NOON EDT...
At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Ducktown, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Murphy, Hiawasse Dam, Violet, Hot House and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3501 8430 3518 8437 3524 8415 3524 8413
3525 8410 3525 8409 3527 8403 3507 8393
3506 8394 3505 8397 3503 8396 3501 8397
TIME...MOT...LOC 1519Z 253DEG 14KT 3510 8425
GaruckasSpecial weather statement, Jul 21, 12:47 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
147 PM EDT Tue Jul 21 2020
NCZ061-211830-
Clay NC-
147 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 230 PM
EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nantahala Lake, or 10 miles west of Franklin, moving northeast at 45
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nantahala Lake and Shooting Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3516 8365 3515 8364 3514 8366 3514 8364
3512 8364 3513 8362 3511 8362 3507 8357
3504 8356 3502 8352 3501 8352 3500 8349
3499 8362 3499 8380
TIME...MOT...LOC 1747Z 222DEG 38KT 3514 8356
GaruckasThunderstorm Wind, Loudon
- When
- July 21, 3:00 PM EST
- Where
- Loudon County, 1.19 mi NW of Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.693, -84.414
Several trees and power lines were reported down. Additionally, a metal carport was lofted over a home off Allison Town Road which is nearby.
Thunderstorm Wind, McMinn
- When
- July 21, 4:07 PM EST
- Where
- McMinn County, 1.13 mi W of Coghill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.280, -84.600
Several trees reported down.
Thunderstorm Wind, McMinn
- When
- July 21, 4:08 PM EST
- Where
- McMinn County, 0.89 mi NW of Englewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.440, -84.490
Several trees were reported down.
Thunderstorm Wind, Scott
- When
- July 21, 8:06 PM EST
- Where
- Scott County, 4 mi WSW of Oneida
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.478, -84.587
Several trees reported down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21, 20202 deaths · 2 events
- Tornado and Hail in Illinois, July 21, 2020$820,000 · EF1 · 16 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2020$396,000 · 1.75 in hail · 19 events
- Damaging Winds in Pennsylvania, July 21, 20202 injured · $185,000 · 83 kt wind · 16 events
- Damaging Winds in Florida, July 21 to 22, 20201 injured · $35,000 · 55 kt wind · 42 events
- Hail and Damaging Winds in Maryland, July 21, 2020$168,000 · 1 in hail · 5 events
- Damaging Winds in Virginia, July 21, 2020$84,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 21, 2020$89,000 · 1 in hail · 10 events
- Damaging Winds in Indiana, July 21, 2020$39,000 · 70 kt wind · 13 events
- Damaging Winds in Florida, July 21 to 22, 2020$34,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Alabama, July 21, 2020$16,000 · 52 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 21, 202019 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900057, 900054, 900055, 900056.